Kentucky, 2003Flash Flooding in Kentucky, July 6, 2003
July 6, 2003 · NWS LMK · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 6, 1:50 PM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 6, 1:50 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT SUN JUL 6 2003
.SHORT RANGE... THROUGH WEDNESDAY
WATER VAPOR IMAGERY SHOWS S/W AXIS FM ARKANSAS NEWD UP THE OHIO
RIVER AT MID AFTN...WITH PLUME OF HIGH LVL MOISTURE ENCOMPASSING
OUR FORECAST AREA (FA). S/W AXIS WILL PIVOT EWD TNGT AND THRU E
FA AREAS LATE TNGT. WITH PRECIPITABLE WATER VALUES FM 1.75-2.00
INCHES...AND S/W INTERACTING WITH UNSTABLE AIRMASS..WE WILL KEEP
HVY RAIN MENTIONED THIS EVNG WITH SCT SHWRS/TSTMS. LATER TNGT DO
THINK OUR WRN AREAS WILL HAVE A PAUSE ALTHOUGH LATE NITE TROPICAL
LIKE SHWRS AGAIN PSBL FAR SOUTH AND EAST HAVE. MEANWHILE SEVERAL
CLUSTERS OF TSTMS GATHERING TO OUR NORTH AND PROBABLY WILL JELL
INTO A CONVECTIVE COMPLEX TNGT. THICKNESS PTN SUGGESTS THAT IS
SHUD STAY TO OUR NORTH.
WILL LIKELY HAVE AN OUTFLOW BNDRY SENT DOWN INTO PARTS OF OUR NRN
FA ON MONDAY...WHILE UPSTREAM S/W IN THE WRN GREAT LAKES HEADS
RPDLY SEWD INTO THE OHIO VLY. CUD BE A CONVECTIVE SYS DVLP WITH THIS
S/W...WHICH WOULD CLIP PARTS OF OUR FA MONDAY. INTENSIFYING WIND
FIELDS AT H5 SUGGESTS WIND DAMAGE POTENTIAL WILL BE ON THE INCREASE
ESPECIALLY ERN 1/2 OF FA.
A BIT OF RIDGING ALOFT BUILDS INTO ALL OF OUR FA MONDAY NITE...
AND WILL KEEP FCST DRY.
MORE ENERGY SWINGS INTO THE OHIO VLY...ON THE SRN EDGE OF THE WLYS
ON TUE...WITH SCT SHWRS/TSTMS ON TAP.
TUE NITE AND WEDNESDAY WILL OFFER MORE TSTM CHANCES AS FRONTAL BNDRY
SAGS SOUTH AND INTERACTS WITH UNSTABLE AIRMASS AND SEEMINGLY ENDLESS
S/WS IN FLOW.
.EXTENDED THOUGHTS...
SHORT WAVE THAT DELAYS COLD FRONT A DAY FROM PREVIOUS RUNS...FROM
THURSDAY TO FRIDAY...A GOOD BET TO PRODUCE A ROUND OF SHOWERS AND
THUNDERSTORMS WITH COLD FRONT OF ITS OWN. WITH PASSAGE OF THIS
SYSTEM...EXPECT BRIEF COOLER AND LESS HUMID AIR...BUT WITH RISING
HEIGHTS DURING THE WEEKEND...SEE HOTTEST WEATHER OF THE SUMMER SO
FAR...AND LITTLE OR NO RAIN.
.LMK...NONE.
STUREY/NR
Hazardous weather outlook, Jul 6, 1:40 PM EST, 4 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT SUN JUL 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE OUTLOOK
AREA INTO TONIGHT. THE OVERALL ORGANIZED SEVERE WEATHER THREAT IS
MINIMAL...HOWEVER A VERY MOIST ENVIRONMENT WILL BE CONDUCIVE FOR
INTENSE RAINFALL FROM ANY STORMS THAT FORM. AS ALWAYS, DANGEROUS
CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM THUNDERSTORMS.
MEANWHILE...HEAT INDICES MAY APPROACH THE CENTURY MARK AGAIN THIS
AFTERNOON...MAINLY IN SOUTH CENTRAL INDIANA AND POINTS IN NORTH
CENTRAL KENTUCKY NEAR THE OHIO RIVER. REMEMBER TO DRINK PLENTY OF
WATER AND WEAR APPROPRIATE CLOTHING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PARTS OF CENTRAL AND EAST KENTUCKY WILL EXPERIENCE STRONG
THUNDERSTORMS DURING THE DAY MONDAY, AS CLUSTERS OF STORMS
DEVELOPING AHEAD OF AN EASTWARD MOVING COLD FRONT MOVE SOUTHEAST
INTO THE NORTHEAST HALF OF THE COMMONWEALTH. SOME OF THESE STORMS
COULD PRODUCE DAMAGING WINDS, FOR WHICH THE STORM PREDICTION CENTER
HAS INDICATED A SLIGHT CHANCE OF SEVERE STORMS EAST OF A LOUISVILLE
TO LONDON LINE MONDAY.
IN ADDITION, HEAT INDICES ARE FORECAST TO NEAR 100 MONDAY AND
TUESDAY AFTERNOONS, PARTICULARLY ALONG AND WEST OF I-65. PEOPLE WITH
OUTDOOR PLANS DURING THESE PERIODS SHOULD PLAN TO WEAR APPROPRIATE
CLOTHING AND DRINK PLENTY OF WATER.
ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TUESDAY THROUGH THE
EARLY PARTS OF THURSDAY. HOWEVER, FOR TUESDAY THROUGH THURSDAY, THE
POTENTIAL FOR STRONG OR SEVERE STORMS IS UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SUNDAY.
REITMEYER
Flash Flood, Simpson
- When
- July 6, 5:40 PM EST to 7:00 PM EST
- Where
- Simpson County, Gold City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.742, -86.582 (the zone’s center; the record gives no point)
Water covered the roadway at the intersection of highways 622 and 585.
Flash Flood, Grayson
- When
- July 6, 7:30 PM EST to 9:00 PM EST
- Where
- Grayson County, Short Creek
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.461, -86.344 (the zone’s center; the record gives no point)
Two feet of water covered the roadway at the intersection of highways 79 and 54.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in North Carolina, July 6, 20031 death · 1 injured · $800,000 · 1 event
- Tornadoes and Hail in Wisconsin, July 6, 20038 injured · $1.1 million · F1 · 22 events
- Hail and Damaging Wind in Nebraska, July 6 to 7, 2003$1.4 million · 1 in hail · 16 events
- Flash Flooding and Flooding in Ohio, July 6 to 7, 2003$406,000 · 50 kt wind · 20 events
- Damaging Winds in Iowa, July 6, 2003$496,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Michigan, July 6, 2003$230,000 · 2 in hail · 5 events
- Flash Flooding and Damaging Winds in Indiana, July 6 to 7, 2003$80,000 · 56 kt wind · 24 events
- Damaging Winds in Ohio, July 6, 2003$108,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, July 6, 2003$66,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, July 6, 2003$40,000 · 65 kt wind · 14 events
- Hail and Damaging Winds in Illinois, July 6, 20031 injured · 2 in hail · 30 events
- Tornadoes and Hail in Minnesota, July 6, 2003$5,000 · F1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370662, 5370663.